International Journal of Risk & Safety in Medicine - Volume 19, issue 3
Purchase individual online access for 1 year to this journal.
Price: EUR 155.00
The International Journal of Risk and Safety in Medicine is concerned with rendering the practice of medicine as safe as it can be; that involves promoting the highest possible quality of care, but also examining how those risks which are inevitable can be contained and managed.
This is not exclusively a drugs journal. Recently it was decided to include in the subtitle of the journal three items to better indicate the scope of the journal, i.e. patient safety, pharmacovigilance and liability and the Editorial Board was adjusted accordingly. For each of these sections an Associate Editor was invited. We especially want to emphasize patient safety. Our journal wants to publish high quality interdisciplinary papers related to patient safety, not the ones for domain specialists. For quite some time we have also been devoting some pages in every issue to what we simply call WHO news. This affinity with WHO underlines both the International character of the journal and the subject matter we want to cover. Basic research, reports of clinical experience and overviews will all be considered for publication, but since major reviews of the literature are often written at the invitation of the Editorial Board it is generally advisable to consult with the Editor in advance. Submission of news items will be appreciated, as will be the contribution of letters on topics which have been dealt with in the journal.
Abstract: Introduction: Tuberculosis remains one of the most important infectious disease plaguing the developed and developing countries worldwide. Antitubercular drugs (ATD) are associated with a wide spectrum of adverse drug reactions (ADR), which often pose a significant problem. Vigilant ADR monitoring and close follow up is needed to ensure early detection and prompt management of such untoward events and minimize the morbidity associated with them. Case summary: We report a case of ATD induced hepatitis with bilateral optic neuritis along with corticosteroid induced proximal myopathy in a young male patient of 21 years with neurotuberculosis. Although ATD induced hepatitis and ethambutol…induced optic neuritis are established clinical entities but the infrequent occurrence of such diverse ADRs in the same patient encouraged us to report it. A Medline search till December 2006 revealed that there are no such reported cases. Each suspected adverse reaction was assessed for causality using the Naranjo's ADR probability scale and it was found to be of definite association of INH induced hepatotoxicity and probable association of ethambutol induced optic neuritis and corticosteroid induced proximal myopathy. Conclusion: This case is being reported taking into consideration the rarity of simultaneous occurrence of a plethora of adverse drug reactions in the same patient and also to highlight the problem that clinicians face while treating patients of tuberculosis due to the occurrence of such ADRs.